Wisconsin, 2016Winter Storm in Wisconsin, December 16 to 17, 2016
December 16 to 17, 2016 · NWS MPX · 2 events in 2 counties and zones
A short duration of light to moderate snow occurred from late Friday afternoon through Saturday morning, December 17th, across west central Wisconsin. Most areas received between 3 to 5 inches north of Interstate 94.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short duration of light to moderate snow occurred from late Friday afternoon through Saturday morning, December 17th, across west central Wisconsin. Most areas received between 3 to 5 inches north of Interstate 94. However, a few bands of moderate snow that fell during the evening and overnight hours produced isolated 6 to 7 inch amounts near Menomonie and Eau Claire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 16, 3:10 PM CST, 50 minutes earlier.
Area forecast discussion, Dec 16, 3:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
310 PM CST Fri Dec 16 2016
.SHORT TERM...(This evening through Saturday)
Issued at 310 PM CST Fri Dec 16 2016
Regional radar continued to show an expanding area of snow across
southern Minnesota, and western Wisconsin. Although the delay of
the snow caused some concern with the amounts, the depth of the
moisture and lift associated with the strong short wave across the
Plains, will lead to a period of moderate to heavy snowfall this
evening. It was just the lack of deep moisture initially which had
to be overcome for the snowfall to intensify.
As of 300 pm, regional web cams, airport observations, and
Minnesota Department of Transportation weather sensors, all
indicated snow spreading northward across southern Minnesota and
into west central Wisconsin. Satellite imagery does indicate a
sharp PV anomaly moving rapidly northeast across northeast
Nebraska this afternoon. This will lead to some enhancement of the
snowfall this evening, especially in southern Minnesota. Based on
the broad area of light snow that extended into western South
Dakota, the snow will continue through the overnight hours, but
not as intense after midnight.
Although blowing snow is likely, wind speeds and widespread
whiteout conditions are not expected, hence, blizzard conditions
are not forecast. But, it will remain dangerous on roadways do to
significant drifting over the open country in west/southwest/south
central Minnesota.
.LONG TERM...(Saturday night through Friday)
Issued at 212 PM CST Fri Dec 16 2016
The main issue in the extended will be right at the start, with
dangerously cold temperatures Saturday night into Sunday morning.
Beyond Sunday, a warming trend is expected with very few chances
for precipitation for much of next week.
As cold dense high pressure drives southeast from west-central
Canada over the weekend, 2m temperatures alone will be in the -15
to -25 deg F range. Add in that this airmass will be modified by
coming atop a fresh snowfall, air temperatures will be a bit
colder than readings in those Canadian regimes. A tightened
pressure gradient on the leading edge of the incoming high and
departing low pressure system will produce sustained wind speeds
in the 10-15mph range along with higher gusts. This will easily
push wind chills into warning criteria (-35 deg F or lower) for
much of the WFO MPX coverage area. Still some question as to how
low temperatures will get in far eastern portions of the coverage
area in western WI so we are reserving judgment on those eastern
counties for another period or so to determine whether that
handful of counties will be advisory or warning criteria.
Regardless of the product, wind chill values will be dangerously
cold early Sunday morning.
By Monday morning, the center of the 1040mb high will shift into
the Ohio Valley, allowing for a warmer southerly return flow on
the backside of the high which will lead to warmer temperatures
for the rest of the week. A weak system looks to push through the
region Tuesday into Wednesday, bringing minor snowfall amounts to
the area. High pressure then looks to reassert itself for the
latter portion of the week but from within a zonal pattern, thus
not looking for a colder surge of air behind the midweek system.
High temperatures actually look to climb to above normal levels by
the end of the week, hitting the freezing mark.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1120 AM CST Fri Dec 16 2016
Timing of the heaviest snowfall remains the main aviation concern
in the next 6 hours. Areal coverage of snow has dynamically
increased in the last hour across South Dakota, with web cams in
western Minnesota already showing the snow falling. Conditions
will deteriorate rapidly in the next 2-3 hours with moderate to
heavy snow almost likely for a broad area across southern
Minnesota after 21z. The snowfall rates will likely remain
locally moderate through the evening before tapering off from west
to east toward midnight. Wind speeds will increase this evening
leading to areas of blowing snow. Conditions will likely not
improve until after 18z Saturday.
KMSP...
Timing of the moderate to locally heavy snowfall, with rates as
highs as 1/2 to 1 inch per hour, remain on track after 21z.
Visibilities will drop in the next hour or two, with IFR
conditions likely by 19-20Z. The main concern after 00z is timing
of when the higher snowfall rates decrease. Based on the how
widespread the snow remains across Nebraska/South Dakota, I would
believe the rates will remain in the 1/2" an hour rate during the
evening rush. After the evening rush and through Saturday morning,
snowfall rates will rapidly decrease but blowing snow will become
a problem. An AWW will likely be issue this afternoon once timing
of the heaviest snowfall rates become known.
/OUTLOOK FOR KMSP/
Sat Evening...VFR after 00z. Wind NW 5-10 kts.
Sun...VFR. Light SW winds.
Mon...VFR. Wind SW 10G20 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 PM CST Saturday for WIZ014>016-
023>028.
Wind Chill Warning from 6 PM Saturday to noon CST Sunday for
WIZ014-023-024.
MN...Winter Storm Warning until 6 PM CST Saturday for MNZ050>053-
059>063-066>070-074>078-082>085-091>093.
Wind Chill Warning from 6 PM Saturday to noon CST Sunday for
MNZ043>045-050>053-059>063-066>070-074>078-082>085-091>093.
Winter Weather Advisory until noon CST Saturday for MNZ041-042.
Wind Chill Warning from noon Saturday to noon CST Sunday for
MNZ041-042-047>049-054>058-064-065-073.
Winter Storm Warning until noon CST Saturday for MNZ047>049-
054>058-064-065-073.
Winter Weather Advisory until 6 PM CST Saturday for MNZ043>045.
&&
SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLTHazardous weather outlook, Dec 16, 1:27 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
127 PM CST FRI DEC 16 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171400-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
127 PM CST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
OCCASIONAL LIGHT SNOW WILL GIVE WAY TO MORE WIDESPREAD AND
STEADIER SNOW THIS AFTERNOON. SNOW WILL CONTINUE THROUGH TONIGHT
AND MAY BE HEAVY AT TIMES DURING THE EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL TAPER OFF FROM WEST TO EAST ON SATURDAY... WITH TOTAL
SNOWFALL ACCUMULATIONS RANGING FROM 4 TO 10 INCHES. THE HIGHEST
AMOUNTS WILL GENERALLY BE ALONG AND SOUTH OF A LINE FROM
APPLETON...TO LITCHFIELD...THROUGH THE TWIN CITIES TO EAU CLAIRE.
BITTERLY COLD WIND CHILL VALUES WILL WORK INTO THE AREA
SATURDAY AFTERNOON AND PERSIST INTO SUNDAY...WITH READINGS
RANGING FROM 25 TO 45 BELOW ZERO. THE COLDEST VALUES WILL BE
ACROSS WEST CENTRAL AND SOUTH CENTRAL MINNESOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Dec 16, 10:20 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1020 AM CST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW PRINCETON 45.57N 93.59W
12/16/2016 M1.5 INCH MILLE LACS MN PUBLIC
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Dec 16, 12:37 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1237 PM CST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 3 SSW ALTOONA 44.77N 91.46W
12/16/2016 M1.9 INCH EAU CLAIRE WI PUBLIC
REPORTED AT WQOW TV IN EAU CLAIRE.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Dec 16, 12:38 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 3 E RICHFIELD 44.88N 93.22W
12/16/2016 M0.8 INCH HENNEPIN MN OFFICIAL NWS OBS
. THE REPORTED OBSERVER LOCATION WAS
MINNEAPOLIS ST. PAUL AIRPORT.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Dec 16, 3:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 3 SSW ALTOONA 44.77N 91.46W
12/16/2016 M1.7 INCH EAU CLAIRE WI OFFICIAL NWS OBS
REPORTED AT WQOW TV IN EAU CLAIRE. CORRECTED
AMOUNT FROM 1.9 TO 1.7 INCHES AS OF NOON. .
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMWinter Storm, Dunn
- When
- December 16, 4:00 PM CST to December 17, 7:00 AM CST
- Where
- Dunn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
A few observations across Dunn County had between 6 and 7 inches of snow Friday night.
Winter Storm, Eau Claire
- When
- December 16, 5:00 PM CST to December 17, 7:00 AM CST
- Where
- Eau Claire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
A few observations across Eau Claire County had between 6 and 7 inches of snow Friday night.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, December 16, 20163 deaths · 10 injured · $500,000 · 5 events
- Winter Weather in Indiana, December 16 to 17, 20163 deaths · 3 events
- Winter Storm and Winter Weather in Wisconsin, December 16 to 18, 20162 deaths · 20 events
- Winter Weather in Kansas, December 16, 20162 deaths · 2 events
- Winter Weather in Illinois, December 16 to 17, 20161 death · 3 events
- Winter Weather in Kansas, December 16, 20161 injured · $100,000 · 1 event
- High Wind and Winter Weather in Nevada, December 16, 20161 injured · $30,000 · 59 kt wind · 4 events
- Winter Storm in Wyoming, December 16 to 17, 201626 events
- Winter Storm and Winter Weather in South Dakota, December 16 to 17, 201624 events
- Extreme Cold in South Dakota, December 16 to 18, 201624 events
- High Wind in New Mexico, December 16 to 17, 2016$20,000 · 96 kt wind · 8 events
- Wildfire in Texas, December 16 to 17, 2016$26,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662663, 662664.